Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

What causes rise in ALT and AST levels?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 2751 Questions
Hi, I'm a 47 yr old, generally, healthy male. I just got my blood work back and it revealed a slight high AST (40 U/L). I believe the reason for the slightly high AST is because of the pain medications I've been taking. I have a herniated disc in my neck C6. Is the there reason for concern with that number (40)? Do I need to cut back on the pain medication? In which I've been only taking, 10mg once a week, as of late. By the way, my ALT is at 63 U/L. Further, the doctor never made mention of that reading, therefore I'm thinking he's not concerned. Thanks
Posted Fri, 7 Feb 2014 in General Health
Answered by Dr. Anshul Varshney 50 minutes later
Brief Answer: Get repeated after 2 weeks. Detailed Answer: Dear Friend .Welcome to XXXXXXX I am Dr Anshul Varshney , I would try to help you. Rise in ALT and AST can be due to pain killers like paracetamol. Other common causes are : 1. Alcohol intake. 2. Acute viral hepatitis. I would suggest you to stop pain killers and alcohol intake (if you consume alcohol). Get your liver function tests repeated after 2 weeks. I expect your ALT and AST will settle. Let us know if they are still increasing , you will require further investigations. I hope I am able to answer your query , still if you have any query ask me
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor